Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Denver/Boulder, CO

April 29, 2000Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 29, 2000, 8:05 PM MDT for Lincoln County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 29, 2000, 8:05 PM MDT (02:05 UTC)
Expired
Apr 29, 2000, 8:45 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 8:14 PM MDTHail 1.75Boyero, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS55 KBOU 300208 COR
SVRDEN
COC073-300245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT SAT APR 29 2000...CORRECTION FOR SPEED OF STORM...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BOYERO...OR ABOUT 32 MILES
  SOUTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3891 10351 3873 10341 3887 10318 3921 10317
          3915 10341

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:55 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 29, 2:55 PM MDT, 5 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT SAT APR 29 2000

SHORT TERM DISCUSSION:  WITH UPR LOW NEARING THE 4-CORNERS AND A
VORT MAX ROTATING OUT OF THE BASE OF THE TROUGH...DYNAMIC LIFT
COINCIDING WITH THE TIME OF MAX HEATING WILL PRODUCE AN EVENING OF
ACTIVE WX ACRS THE FCST AREA.  SEVERE THUNDERSTORM WATCH BOX WL BE
IN EFFECT FOR MOST OF OUR PLAINS COUNTIES EARLY THIS EVENING.  SFC
FRONT FM WY HAS STALLED ACRS ERN LARIMER AND NWRN WELD COUNTY WHILE
RADAR SHOWS A DRY LINE BOUNDARY DRAPED ACRS THE NRN DEN AREA.  IN
BETWEEN THESE TWO AREAS WL BE WHERE MOST OF THE THUNDERSTORM
ACTIVITY TAKES PLACE.  SATELLITE PICTURES SHOW SCT CONVECTION ALSO
DEVELOPING AND MOVG OVR CENTRAL MTNS.  THIS PCPN HAS A CHANCE OF
CONTINUING WELL INTO THIS EVENING AS CO WL BE UNDER DIVERGENT FLOW
ALOFT ON THE NE SIDE OF THE UPR LOW.  WL MENTION LOCALLY HEAVY
SNOWFALL IN THE MTNS...BUT NOT GO WITH ANY HI-LITES.

LATER TONIGHT...AFTER THE COLD FRONT DROPS SWD TO THE PALMER
DIVIDE...STRONG UPSLP FLOW WL DEVELOP WITH MODELS SHOWING ABUNDANT
MSTR ACRS NE CO (6 G/KG SPECIFIC HUMIDITY AT 700 MB).  WITH THE
DIVERGENCE ALOFT REMAINING IN PLACE...THIS SHOULD LEAD TO A WDSPRD
STRATIFORM PCPN EVENT ON THE PLAINS.  TEMPS ALOFT WL GRADUALLY COOL
ENOUGH THAT SOME SNOW MAY MIX IN ARND SUNRISE ...BUT THE MAIN
MESSAGE IS THAT MOST AREAS SHOULD SEE AT LEAST A LITTLE PCPN BY
MRNG.  THESE THREE WX SITNS OUGHT TO BE ENOUGH TO KEEP US BUSY FOR A
WHILE.                KDRBY

LONG TERM DISCUSSION:  UPR LVL LOW WL MOVE ACRS NRN NM ON SUN AND
THEN BECOME NEARLY STATIONARY OVR NERN NM SUN NGT INTO MON AND BEGIN
TO WEAKEN.  MAIN QUESTION FOR SUN IS HOW MUCH SNOW WL FALL IN THE
MTNS AND FOOTHILLS.  GRIDDED FIELDS GIVING VARYING SOLUTIONS WITH
700 MB FLOW RANGING FM NLY TO NELY.  NGM SHOWS THE BEST UPSLOPE FLOW
WHILE AVN AND MESO-ETA SHOW MORE OF A NLY COMPONENT.  BASE ON HOW
LOUSY ALL THE MODELS WERE WITH LAST WEEKENDS EVENT IN THE MTNS NOT
SURE WHAT TO BELIEVE.  THERE WL BE FAVORABLE QUASI-GEOSTROPHIC
ASCENT THRU SUN AFTN WITH FAVORABLE POTENTIAL VORTICITY ALONG WITH
GEOFRONTOGENESIS IN THE 850-850 MB LYR.  HOWEVER LAPSE RATES ARE FCST
TO DROP TO 4-5 C/KM ON SUN.  THUS THERE ARE SEVERAL CONFLICTING
SIGNALS.  SNOW MODEL DOES GIVE NR WARNING CRITERIA FOR 12 HR PERIOD
BEGINNING 06Z TONIGHT THRU 18Z SUN.  OVR THE LOWER ELEVATIONS ONCE
AGAIN WL BE FACED WITH WHAT TYPE OF LOW LVL FLOW WL BE IN PLACE.  IF
FLOW IS MORE NELY LIKE NGM SHOWS THEN WOULD SEE WDSPRD RN ACRS NERN
CO MUCH OF THE DAY WHILE MORE NLY COMPONENT MAY LIMIT PCPN ALONG AND
NR THE FOOTHILLS.  NO MATTER WHAT HAPPENS TEMPS ON SUN WL BE MUCH
COOLER WITH READINGS HOLDING IN THE 40S ACRS NERN CO DUE TO CONSIDERABLE
COOLING AT 700 MB AND CLD CVR.

BY SUN NGT GRIDDED DATA STILL SHOWS SOME UPSLOPE COMPONENT HOWEVER
QUASI-GEOSTROPHIC ASCENT WL BE WEAKENING ALONG WITH LOW LVL
GEOFRONTOGENESIS.  STILL COULD SEE SOME PCPN IN SRN AREAS OF CWA AND
IN THE MTNS AND FOOTHILLS WITH LESSOR CHCS OVR NRN PTNS OF CWA.
SNOW LEVELS COULD DROP TO AROUND 6000 FT SUNDAY NIGHT.  ON MON UPR
LVL LOW IS FCST TO WKN QUITE A BIT HOWEVER WK UPSLOPE FLOW IS FCST
OVR RGN AND WITH CONSIDERABLE MSTR STILL COULD SEE SCT SHOWERS OVR
AREA.

IN EXTENDED PD UPR LVL SYS SHOULD MOVE EAST OF RGN BY TUE SO SHOULD
SEE A RETUWRN TO A WARMER AND DRIER PTRN FOR MID-WK.   KLEYLA

.DEN...???

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:58 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington, Weld47 min
Apr 29, 7:06 PM MDTSevere Thunderstorm WarningBOULincoln39 min
Apr 29, 8:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln47 min
Apr 29, 8:53 PM MDTSevere Thunderstorm WarningBOULincoln42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.